Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Mar 13, 2010, 1:58 PM CST for Webster County, Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2010, 1:58 PM CST (19:58 UTC)
- Expired
- Mar 13, 2010, 5:38 PM CST
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Webster County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 2:00 PM CST | FLASH FLOOD | 2 Nnw Fort Dodge, IA | FLASH FLOOD DUE TO ICE JAM ALONG SCENIC DRIVE NEAR DES MOINES RIVER WEST BANK. REPORTED BY WEBSTER COUNTY EMERGENCY MANAGEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
327 WGUS53 KDMX 131958 FFWDMX IAC187-140200- /O.NEW.KDMX.FF.W.0005.100313T1958Z-100314T0200Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 158 PM CST SAT MAR 13 2010 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR ICE JAM FLOODING IN... CENTRAL WEBSTER COUNTY IN CENTRAL IOWA... * UNTIL 800 PM CST * AT 157 PM CST...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ACROSS THE WARNED AREA. AN ICE JAM IN FORT DODGE WAS CAUSING FLOODING TO HOUSES ALONG SCENIC DRIVE JUST WEST OF THE DES MOINES RIVER...JUST SOUTH OF THE FORT DODGE AIRPORT. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT DODGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 4258 9414 4245 9410 4245 9426 4258 9427 $$ SMALL
3 follow-up statements
682 WGUS73 KDMX 132128 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CST SAT MAR 13 2010 IAC187-140200- /O.CON.KDMX.FF.W.0005.000000T0000Z-100314T0200Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WEBSTER IA- 328 PM CST SAT MAR 13 2010 ...FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT FOR CENTRAL WEBSTER COUNTY UNTIL 800 PM CST... JUST BEFORE 200 PM...WEBSTER COUNTY EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING WAS OCCURRING DUE TO AN ICE JAM ALONG THE DES MOINES RIVER IN FORT DODGE. THE FLASH FLOODING WAS OCCURRING NEAR SCENIC DRIVE ON THE WEST BANK OF THE RIVER...SOUTH OF THE FORT DODGE AIRPORT AND EAST OF HIGHWAY 169. OTHER LOCATIONS ALONG THE DES MOINES RIVER IN FORT DODGE WILL BE PRONE TO FLASH FLOODING AS WELL. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT DODGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. WEBSTER COUNTY EMERGENCY MANAGEMENT HAS ESTABLISHED A SHELTER AND WARMING CENTER FOR THOSE DISPLACED BY FLASH FLOODING AT THE FORT DODGE SENIOR HIGH SCHOOL...WEST ENTRANCE. && LAT...LON 4258 9414 4245 9410 4245 9426 4258 9427 $$ SMALL
705 WGUS73 KDMX 132239 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 439 PM CST SAT MAR 13 2010 IAC187-140200- /O.CON.KDMX.FF.W.0005.000000T0000Z-100314T0200Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WEBSTER IA- 439 PM CST SAT MAR 13 2010 ...FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT FOR CENTRAL WEBSTER COUNTY UNTIL 800 PM CST... AT 430 PM CST...WEBSTER COUNTY EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING CONTINUED ALONG THE DES MOINES RIVER ON THE NORTHWEST EDGE OF FORT DODGE DUE TO AN ICE JAM. WATER CONTINUED TO RISE INTO THE SCENIC DRIVE ADDITION. OTHER LOCATIONS UPSTREAM AND DOWNSTREAM OF SCENIC DRIVE ALONG THE DES MOINES RIVER NEAR FORT DODGE WILL BE PRONE TO FLASH FLOODING AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. FOR THOSE DISPLACED BY THE FLASH FLOODING...THE LOCAL CHAPTER OF THE RED CROSS HAS ESTABLISHED AN EMERGENCY SHELTER AT THE FORT DODGE SENIOR HIGH SCHOOL...WEST ENTRANCE. && LAT...LON 4258 9414 4245 9410 4245 9426 4258 9427 $$ MOYER
845 WGUS73 KDMX 132338 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 538 PM CST SAT MAR 13 2010 IAC187-132345- /O.CAN.KDMX.FF.W.0005.000000T0000Z-100314T0200Z/ /00000.0.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WEBSTER IA- 538 PM CST SAT MAR 13 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL WEBSTER COUNTY IS CANCELLED... AT 528 PM CST...WEBSTER COUNTY EMERGENCY MANAGEMENT REPORTED THAT THE WATER LEVEL ALONG THE DES MOINES RIVER IN THE SCENIC DRIVE ADDITION HAD STABILIZED AND WAS NO LONGER RISING. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. HOWEVER...ICE CHUNKS ON THE DES MOINES RIVER WILL CONTINUE TO POSE A THREAT OF ICE JAMS AND RAPIDLY RISING WATER. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH SUNDAY EVENING...AND A FLOOD WARNING FOR THE DES MOINES RIVER AT FORT DODGE REMAINS IN EFFECT UNTIL FURTHER NOTICE. IF FLASH FLOODING IS OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4258 9414 4245 9410 4245 9426 4258 9427 $$ MOYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 11:25 AM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 13, 11:25 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1125 AM CST SAT MAR 13 2010 .UPDATED AVIATION DISCUSSION 13/18Z... .SHORT TERM /TODAY/... STRONGER UPPER LEVEL SYSTEM AND SFC WAVE NOW BACKING INTO STATE FROM EAST TODAY. MODELS CONTINUE TO INCREASE FORCING FARTHER WEST WITH TIME AND HAVE INCREASED POPS BACK INTO CENTRAL IOWA TODAY. BEST CHANCES APPEAR THIS MORNING WITH FORCING WEAKENING DURING THE AFTERNOON HOURS. TEMPS TO BE HELD IN CHECK WITH EXPECTED RAINFALL OVER THE AREA AND THICK CLOUD COVER. CURRENT TRENDS ON RADAR STILL SUGGEST A MORE SOUTHERLY TRACK WITH THE SYSTEM TODAY...THOUGH GFS IS BACK A BIT FARTHER NORTHWEST COMPARED TO THE NAM12/GEM. THE EURO IS ALSO CLOSER TO THE GFS...BUT PREFER THE MORE SOUTHERN SOLNS TODAY. TEMPS WILL HOLD IN THE 40S OVER THE REGION...CONTINUING SNOW MELT AND RIVER ISSUES FOR TODAY. .LONG TERM /TONIGHT THROUGH FRIDAY/... UPPER LOW WILL MOVE OUT OF THE REGION SLOWLY WITH CLOUDS BEGINNING TO THIN SUN INTO ERY NEXT WEEK. WITH ALL THE LOW LVL MOISTURE...CAN'T GET TOO EXCITED ABOUT IT CLEARING OUT ALL THAT MUCH AS THERE IS NO REAL PUSH OF DRY AIR. ANOTHER S/WV WILL DROP SOUTH THROUGH THE UPPER MIDWEST TUE NGT INTO WED. ATTM...THINKING IS THAT IT WILL HAVE LITTLE OR NO WX ASSOCD WITH IT OTHER THAN AN INCREASE IN CLOUDS. OVERALL MILDER WX WILL PERSIST THROUGH THE WEEK AS UPR RDG BUILDS INTO THE CENTRAL U.S. FOR THE END OF THE WEEK. THE NEXT CHANCE FOR ANY SIG WX WILL ARRIVE LATE IN THE FCST PD AND INTO NXT WEEKEND AS A STRONGER SYSTEM SWEEPS THROUGH. THE BEGINNINGS OF THIS SHOULD BE FELT BY FRI. && .AVIATION... 13/18Z...SURFACE LOW STILL MEANDERING ABOUT THE WESTERN OHIO VALLEY BRINGING PRECIP OVER CWA ALONG AND EAST OF INTERSTATE 35. SURFACE OBS OVER EASTERN IOWA SHOW SOME IMPROVEMENT IN CIGS WHICH MAY RAISE ALO...DSM AND OTM CIGS ABOVE 1000 FT LATER TODAY...BUT WILL DROP AGAIN LATER THIS EVENING. BY 00Z...MAX ISENTROPIC LIFT SHIFTS WESTWARD AND MOST SHOWERS SHOULD END OVER TERMINALS. SOUNDINGS AND SREF PROBABILISTIC FORECASTS INDICATE DRY AIR TO MOVE IN FROM EAST BY MID MORNING TOMORROW AND CIGS SHOULD IMPROVE...BUT WILL LIKELY REMAIN MAINLY IFR UNTIL THEN. && .HYDROLOGY... WIDESPREAD MODERATE TO MAJOR FLOOD EVENT CONTINUES TO UNFOLD ACROSS THE ENTIRE CWA. WE/RE NOT LOOKING AT ANOTHER 2008 EVENT HOWEVER. THIS FLOOD EVENT WAS EXPECTED TO OCCUR...THOUGH...PER OUR FIRST SPRING FLOOD OUTLOOK FROM LATE JANUARY WHICH HIGHLIGHTED A HIGH RISK OF SIGNIFICANT FLOODING. THE FLOOD THREAT IS MIGRATING FROM SOUTH TO NORTH WITH TIME. BASINS OF MOST CONCERN ARE FIRST THE DES MOINES/RACCOON...FOLLOWED BY THE CEDAR/IOWA THEN SKUNK. MODERATE TO MAJOR FLOODING EXPECTED AT MANY LOCATIONS IN THE DES MOINES/RACCOON RIVER BASINS. ICE JAMS CONTINUE TO BE PROBLEMATIC...WITH THE LEADING EDGE OF THE ACTIVITY MIGRATING FROM SOUTH TO NORTH AHEAD OF THE OVERALL FLOOD THREAT. THE ICE JAM ACTIVITY HAS BEEN RATHER PREDICTABLE FOR THIS EVENT...WITH THE MAJORITY OF THE EVENTS OCCURRING WITHIN 12 TO 24 HRS AFTER STREAMS BEGIN TO RISE. THE ICE JAM ACTIVITY HAS BEEN MORE PROLIFIC THAN NORMAL...WHICH WAS EXPECTED. THE ICE HAS BECOME THICKER THAN NORMAL...DUE TO OUR COLDER THAN NORMAL WINTER...WITH THICKNESSES EXCEEDING 12 TO 18 INCHES IN SOME LOCATIONS. THE ICE JAM HOT SPOTS TODAY HAVE INCLUDED BUT ARE NOT LIMITED TO THE FORT DODGE AREA...AS WELL AS VARIOUS LOCATIONS IN THE CEDAR RIVER BASIN UPSTREAM OF WATERLOO. DUE TO THE WIDESPREAD POTENTIAL FOR FLASH FLOODING FROM THE JAMS...A FLASH FLOOD WATCH WILL BE EXTENDED THROUGH AT LEAST SUNDAY AFTERNOON FOR COUNTIES ALONG AND NORTH OF U.S. HWY 20. IT IS VERY POSSIBLE THAT THE WATCH WILL BE EXTENDED FOR LONGER IN TIME FOR A GROUPING OF COUNTIES IN THE FAR NORTHWEST WHERE SIGNIFICANT RISES IN RIVERS WILL NOT HAVE OCCURRED UNTIL LATE THIS WEEKEND AND EARLY NEXT WEEK. REGARDLESS OF HOW MUCH RAIN FALLS THIS WEEKEND...HOWEVER...MANY STREAMS WILL BE SLOWER THAN NORMAL TO RECEDE POST-CREST AND FALL BELOW STAGE...AS THE RUNOFF FROM SNOW MELT AS WELL AS EXCESS SOIL MOISTURE TAKES A WHILE TO FINDS THEIR WAY INTO THE STREAMS. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY FOR NORTH CENTRAL IOWA. && SHORT TERM...REV AVIATION...HINSBERGER LONG TERM...MS MAR 10 HYDROLOGY...ZOGG/REV
Hazardous weather outlook, Mar 13, 5:10 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 AM CST SAT MAR 13 2010 IAZ044>050-057>062-070>075-081>086-092>097-141200- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 510 AM CST SAT MAR 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT FLOODING WILL CONTINUE THROUGH SATURDAY...ESPECIALLY IN RIVER BASINS NORTH OF INTERSTATE 80. FLOOD WARNINGS ARE IN EFFECT IN MANY AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. LOCALLY DENSE FOG IS POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FLOODING WILL PERSIST INTO NEXT WEEK AS SNOW MELT CONTINUES AND RUNOFF FLOWS INTO RIVERS. FLOOD WARNINGS ARE IN EFFECT IN MANY AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED. IAZ004>007-015>017-023>028-033>039-141200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 510 AM CST SAT MAR 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ICE JAMS REMAIN POSSIBLE THROUGH TONIGHT AND FLOODING WILL ALSO CONTINUE TO INCREASE. A FLASH FLOOD WATCH AND FLOOD WARNINGS ARE IN EFFECT FOR MANY AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. LOCALLY DENSE FOG IS ALSO POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FLOODING IS EXPECTED TO PERSIST ACROSS MUCH OF THE AREA INTO NEXT WEEK. FLOOD WARNINGS ARE IN EFFECT IN SOME AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 8:26 PM CST | River Flood Warning | DMX | Mahaska, Wapello | 42 days |
| Mar 12, 10:34 PM CST | Flash Flood Warning | DMX | Cerro Gordo | 6 hr |
| Mar 12, 11:36 PM CST | Flash Flood Warning | DMX | Webster | 6 hr |
| Mar 13, 7:57 AM CST | River Flood Warning | DMX | Bremer | 3 days |
| Mar 13, 11:21 AM CST | River Flood Warning | DMX | Wapello | 29 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.